depressant

(redirected from Cns depressants)
Also found in: Dictionary, Thesaurus, Encyclopedia.

depressant

 [de-pres´ant]
1. diminishing any function or activity; see also depressor.
2. an agent that retards any function, especially a drug that acts on the central nervous system to depress activity at all levels by stabilizing neuronal membranes. Central nervous system depressants such as barbiturates and inhalational anesthetics are used as sedatives, hypnotics, and anesthetics. alcohol is also a depressant, although its first effect is sometimes stimulating.
cardiac depressant an agent that depresses the rate or force of contractions of the heart.

de·pres·sant

(dĕ-pres'ănt),
1. Diminishing functional tone or activity.
2. An agent that reduces nervous or functional activity, such as a sedative or anesthetic.
[L. de-primo, pp. -pressus, to press down]

depressant

(dĭ-prĕs′ənt)
adj.
Tending to lower the rate of vital physiological activities.
n.
An agent, especially a drug, that decreases the rate of vital physiological activities.

depressant

Pharmacology An agent that depresses neuromuscular activity Examples Benzodiazepine, chloral hydrate, chlordiazepoxide, chlorpromazine, ethchlorvynol, gamma hydroxybutyrate, methaqualone, phenobarbital, secobarbital

de·pres·sant

(dĕ-pres'ănt)
1. Diminishing functional tone or activity.
2. An agent that reduces nervous or functional activity, such as a sedative or anesthetic.
[L. de-primo, pp. -pressus, to press down]

de·pres·sant

(dĕ-pres'ănt)
An agent to reduce nervous or functional activity.
[L. de-primo, pp. -pressus, to press down]

Patient discussion about depressant

Q. am i depressed i feel sad,lonely,streeted,worthless that nothing matter anymore..i sleep all the time,loss of intrest of everything..

A. yes,go see a dr. a.s.a.p.,i went through a bad depression mode during the divorce of my first wife,i slept for 3 days,no food,no shower,nobody to talk to,so i finlly went to the dr. he put me on prozac,and after a few days i was back to my old self again,JUST GO SEE A DR.

Q. what about depression?

A. Hey. It might be nice "for you" if you came back to this and said some more, or read some of the other questions and answers.

Q. what causes depression?

A. You need to define what you mean by depression. Clincal depression is one thing and feeling low from time to time is another. There is a lot of good information at your finger tips on the www. You may want to shy away from those websites that are paid for my the pharmacutical companies. They want to sell you their drugs. What is the cause of your depression? Are there one or two things that you can point to? If you are clinically depressed, see a dr., that is, if you can get out of bed...If you are depressed due to family, or the fools in Washington, those are things that you may work out with your minister or rabbi or a therapist. I have found a lot of good information on therapy and therapists on www.focusas.com
You may want to start there.

More discussions about depressant
References in periodicals archive ?
When CNS depressants are stopped abruptly, rebound effects may occur (NIDA, 2014a).
For example, when cough syrup containing the CNS depressant dextromethorphan (DXM) is abused or mixed with other drugs, the syrup can contribute to car accidents when the abuser is slow or unable to react.
Mixed with opioid painkillers such us OxyContin and Vicodin, or CNS depressants such as Valium and Xanax, alcohol can slow breathing, causing respiratory failure and death.
Be cautious of adverse respiratory events when prescribing atypicals alone or with any traditional CNS depressants such as benzodiazepines, sedative/hypnotics, minor tranquilizers, sleep aids, opiates, methadone, and GABAminergic agents.
With regard to CNS depressants, five subjects (38%) reported using alcohol, and one reported taking clonazepam while intoxicated with GHB.
Benzodiazepines may also cause physical side effects such as vertigo and they often have additive effects when used in conjunction with other CNS depressants. Psychological effects such as anxiety and/or hostility have also been noted.
"When you combine drugs that have similar properties you increase the fatality significantly," he said, such as in "people who abuse oxycodone and other CNS depressants simultaneously."